Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Lubbock, TX

June 13, 2002Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 13, 2002, 4:51 PM CDT for Lynn County, Texas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 4:51 PM CDT (21:51 UTC)
Expired
Jun 13, 2002, 5:45 PM CDT
In force
54 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 44 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:14 PM CDTHail 0.88Tahoka, TX
Jun 13, 5:31 PM CDTHail 0.88Tahoka, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 132151
SVRLBB
TXC305-132245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS     
  OF 60 MPH AND QUARTER SIZED HAIL 8 MILES NORTHWEST OF
  TAHOKA...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TAHOKA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10177 3338 10199 3306 10201 3308 10172

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:50 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 13, 3:50 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT THU JUN 13 2002

UPDATE...
STORMS HAVE DEVELOPED ON THE OUTFLOW BOUNDARY IN LYNN COUNTY. EXPECT
THIS ACTIVITY TO MOVE GENERALLY EAST AND SOUTHEAST. OTHER ACTIVITY
THE NEXT FEW HOURS IS POSSIBLE ALONG BOUNDARY WHICH STRETCHES NEAR
SOUTHERN ZONES WHERE HIGH CAPE ENVIRONMENT AND STRONG RELATIVE SHEAR
SUPPORTS CONVECTIVE WATCH. OTHERWISE, EXPECT STORMS TO DEVELOP OVER
THE HIGHER TERRAIN TO OUR NORTHWEST AS HIGH DEW POINT AIR CONTINUES
PUSHING WEST. IF THIS OCCURS, CONVECTIVE COMPLEX WOULD MOVE SOUTH
AND SOUTHEAST INTO OUR WESTERN ZONES. THE HIGH POPS IN THIS AREA ARE
MAINLY FOR LATE THIS EVENING AND OVERNIGHT.

.LUB...SEVERE THUNDERSTORM WATCH TIL 8 PM ZONES 39>43

In the hours before

Special weather statement, Jun 13, 11:41 AM CDT, 5 hours 10 minutes before
TXZ021>044-131930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT THU JUN 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS
AFTERNOON AND TONIGHT.

THUNDERSTORMS THAT FORMED IN THE TEXAS PANHANDLE EARLY THIS
MORNING PRODUCED OUTFLOW BOUNDARIES WHICH MOVED INTO THE
SOUTHERN SOUTH PLAINS LATE THIS MORNING. ADDITIONAL BOUNDARIES
ALONG WITH A COLD FRONT IN THE TEXAS PANHANDLE WILL MOVE
INTO THE SOUTH PLAINS THIS AFTERNOON. THESE FEATURES WILL SERVE AS
FOCUSING MECHANISMS FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. STORMS MAY PERSIST INTO THE OVERNIGHT HOURS AS
ADDITIONAL ACTIVITY COULD MOVE INTO THE AREA FROM EASTERN NEW
MEXICO.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE ACROSS THE AREA
LATER THIS AFTERNOON DUE TO DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE. THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAIN. ONCE THE STORMS
DEVELOP THEY ARE EXPECTED TO MOVE SOUTHEAST.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Special weather statement, Jun 13, 2:54 PM CDT, 1 hour 57 minutes before
TXZ039>043-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
254 PM CDT THU JUN 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
THE FOLLOWING COUNTIES...

GARZA...KENT...LYNN...TERRY...AND YOAKUM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningLUBTerry62 min
Jun 13, 3:42 PM CDTSevere Thunderstorm WarningLUBLynn48 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningLUBLynn16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.